A recently published report described the case of a 57-year-old male who developed systemic lupus erythematosus precipitated by hydrochlorothiazide administration.

The patient, who had a past medical history significant for hypertension and hyperlipidemia, presented to the Emergency Department (ED) complaining of fevers, severe substernal chest pain, and dyspnea. His current medications included losartan 100mg daily, hydrochlorothiazide 25mg daily, aspirin 81mg daily, and atorvastatin 20mg daily.

Initial evaluation of the patient showed diffuse ST elevations as well as small pericardial effusion. Laboratory findings revealed that the patient was anemic, leukopenic, and had elevated inflammatory markers. The patient was treated with aspirin and nitroglycerin for a presumed acute coronary syndrome as well as prednisone for pericarditis.

Six months after presenting to the ED, the patient saw his primary care physician and reported experiencing fevers, fatigue, joint swelling and pain, morning stiffness, unintentional weight loss (40 pounds), decreased appetite, night sweats, and shortness of breath. Physical examination revealed a significantly reduced range of motion and swelling in the patient’s joints. Laboratory findings revealed anemia as well as leukopenia with persistent severe neutropenia. 


Continue Reading

Following an extensive workup with unremarkable findings and discussion about the patient’s clinical presentation, the study authors were led to a diagnosis of exclusion. “Although the patient had a negative ANA, his symptoms, physical examination, and additional blood work, particularly positive antihistone and anti-chromatin antibodies, were consistent with systemic lupus, most likely drug induced,” they reported. They added, “Hydrochlorothiazide was the most likely culprit of his presentation and was discontinued immediately.” At this time, a 1-month prednisone taper was initiated. 

Related Articles

At his 1-month follow-up visit, the patient’s anemia and leukopenia were significantly improved. At his 3-month follow-up visit, the patient’s inflammatory markers and anti-chromatin antibody levels were normalized, however, he complained of persistent arthralgias and laboratory tests revealed he was neutropenic. He was therefore initiated on hydroxychloroquine 200mg twice daily, which aided in improving his symptoms.

In this report, a rare case of hydrochlorothiazide-induced systemic lupus erythematosus as well as its management was discussed. “Based on our finding, hydrochlorothiazide should be considered a possible offending agent when a patient presents with symptoms suspicious of drug induced lupus,” the authors concluded.

Reference

Sosenko T, Pasula S, Brahmamdam R, Girnita D. When Chest Pain Reveals More: A Case of Hydrochlorothiazide-Induced Lupus Erythematosus. American Journal of Case Reports. 2019; 20:26-30.